A drug overdose is a life-threatening event that requires immediate care from a medical professional. If you believe you or someone you know has overdosed, then it is important to call 911 immediately for medical assistance. An alcohol or drug overdose is also a sign the person needs treatment for their addiction. This review highlights some of what may be signs and symptoms of a drug or alcohol overdose.
What Is A Drug Overdose?
In simplest terms, a drug overdose occurs when a person takes too much of a drug. This significantly impairs the individual’s ability to function in a normal and healthy manner. The risks associated with overdosing vary based on various factors, but many drug overdoses are life-threatening. Individuals who overdose can display emotional, physiological and psychological symptoms.
What Are The Symptoms Of A Drug Overdose?
The symptoms of a drug overdose vary based on the person, the type of drug and the extent of the overdose. However, there are some symptoms that are universally common. It is important to understand these symptoms and seek immediate care if you or someone you know is experiencing symptoms of a drug overdose.
Nausea And Vomiting
Nausea and vomiting are two of the most common symptoms across all drug types. Vomiting occurs as the body tries to reject the substance. If severe nausea and vomiting occur after you or someone you know take drugs, then it is important to seek medical attention. When identified soon after the individual takes drugs, the person can typically be treated with little risk if nausea and vomiting are the only symptoms. However, ignoring it can cause the issue to worsen and lead to the development of other and more severe symptoms.
Breathing complications are also common among many who have overdosed, especially for those who have overdosed on depressant, stimulant and inhalant medications (among other types). Breathing complications can mean either rapid uncontrolled breathing or irregular breathing. Any symptom involving breathing should be taken seriously and will require medical attention, especially if the breathing complications are likely related to drug use.
Loss Of Consciousness
People who have overdosed often begin to feel drowsy and slowly begin to lose consciousness. A common mistake many people make is assuming they are simply sleeping, which is often not the case. If loss of consciousness is ignored without medical treatment, then the individual can fall into a coma or death could occur. Therefore, it is crucial to get immediate treatment if drowsiness and loss of consciousness begin to occur.
Arrhythmia, also called an irregular heartbeat, is also a serious symptom related to a drug overdose. If you or someone you know experiences a change in your heart rate, has chest pains or any related symptoms after drug use, it could indicate a severe and negative reaction to the drugs that could be life-threatening. Be sure to seek immediate medical attention if arrhythmia occurs.
Tremors are irregular movements or shakes that the individual cannot control. This often occurs after an overdose on stimulants, although other drug types can cause tremors as well. If tremors occur, immediate treatment is essential. Otherwise, the issue may lead to seizures and/or death if the drug overdose is severe.
Wet Or Sweaty Skin
Wet or sweaty skin (clammy skin) may develop during a drug overdose as well. This in itself is not a severe symptom, but as with the other symptoms, it is a sign of a larger issue and could potentially lead to arrhythmia and other signs that suggest a serious health concern.
What To Do If You Believe Someone Has Overdosed On Drugs
If you or a loved one is demonstrating signs of an overdose, you should first call 911 for medical assistance. Often, those present may underestimate the severity of the symptoms before deciding whether or not to call for help; waiting will cause an increase in the likelihood of severe complications.
While waiting, ensure the individual has been rolled to their side in the event that they vomit. Try and keep them awake and conscious until help arrives. Be sure to be open with the medical staff about all that you know related to the potential overdose to ensure you or your loved one gets the care necessary to recover from the overdose.
Are You Or A Loved One Searching For Drug Abuse Treatment?
Aquila Recovery Clinic offers treatment to patients who are in the midst of drug addiction. We encourage you to reach out if you suspect you or someone close to you is struggling with drug addiction. We offer a range of recovery services to help our patients deal with their drug addiction and find happiness and sobriety long-term.